Georgia, 2010

Lightning Strike in Georgia, July 27, 2010

July 27, 2010 · NWS JAX · 1 event in 1 county or zone

Lightning from sea breeze induced storms directly hit the steeple of the Pleasant Hill Baptist Church in Patterson, Ga during the evening. The church suffered significant damage to its electronics including its audio visual equipment and air conditioning system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning from sea breeze induced storms directly hit the steeple of the Pleasant Hill Baptist Church in Patterson, Ga during the evening. The church suffered significant damage to its electronics including its audio visual equipment and air conditioning system. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 1:50 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 1:50 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT TUE JUL 27 2010

.SYNOPSIS...GENERAL MID AND UPPER LEVEL RIDGE OVER THE SE UNITED
STATES. HOWEVER...RUC ANALYSIS IS INDICATING A WEAK LOW OVER THE
ATLC JUST E OF THE NE FL AND SE GA COAST. AS A RESULT OF THIS LOW
AND THE OVERALL WEAKENING OF THE RIDGE...TEMPS IN THE MID AND UPPER
LEVELS ARE RUNNING AROUND 2 TO 3 DEGREES COOLER THAN ON MON WITH
TEMPS IN THE LOW LEVELS 1 TO 2 DEGREES WARMER. THIS HAS LED TO A
GENERAL DESTABILIZATION IN THE AIRMASS OVER THE AREA. WEAK
QUASI-STATIONARY FRONT IS LOCATED ACROSS THE CAROLINAS. AS WAS THE
CASE ON MON...ABOUT THE ONLY TRIGGER MECHANISMS FOR STORM INITIATION
ARE THE SEABREEZES...AND THESE WERE ONLY ABOUT 5 MILES INLAND AS OF
2 PM. TEMPERATURES ARE HOT ACROSS THE AREA...MOSTLY IN THE MID 90S.

.SHORT TERM...MAY SEE A RECORD MAX AT LEAST TIED TODAY AS
SEABREEZES AND ANY PRECIP ARRIVE LATE AT MOST CLIMO SITES. TSTMS
WILL CONTINUE TO FIRE AS OUTFLOWS FROM INITIAL SEABREEZE STORM
DEVELOPMENT INTERACT WITH EACH OTHER AND THE SEABREEZE BOUNDARIES
THEMSELVES. EXPECT GREATEST COVERAGE OF STORM OVER THE INTERIOR
LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. MAY BE A FEW
OUTFLOWS SINKING INTO THE COUNTY WARNING AREA BY EVENING FROM
CONVECTION N OF THE AREA. DUE TO THE HOT TEMPS REALIZED TODAY...
ADJUSTED THE MODEL BLENDED MIN TEMPS TONIGHT UP A DEGREE.

EXPECT MORE DIURNAL TSTMS ACTIVITY THRU THE REST OF THE SHORT TERM
WITH POPS GRADUALLY INCREASING DUE TO INCREASING ATMOSPHERIC
MOISTURE AND LINGERING FRONTAL BOUNDARY JUST N OF THE AREA. TEMPS
WILL REMAIN ABOVE NORMAL WITH DAYTIME HEAT INDICES STILL RISING
INTO THE 105 TO 110 RANGE.

STORM MOTION OVER THE NEXT FEW DAYS WILL BE SLOW AND ERRATIC...AND
PWATS WILL REMAIN AT OR ABOVE 2 INCHES. AS A RESULT...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FROM TSTMS.

.LONG TERM...MOSTLY SW FLOW ACROSS THE AREA WILL KEEP TEMPS ABOVE
NORMAL THRU THE EXTENDED PERIOD WITH NEAR CLIMO RAIN CHANCES.

&&

.AVIATION...VFR CONDS EXPECTED THIS AFTERNOON AND EVENING WITH THE
EXCEPTION OF ANY AFTERNOON CONVECTION. CURRENTLY HAVE TEMPO GROUP AT
SSI FOR TSTMS THAT HAVE DEVELOPED ALONG THE E COAST SEA BREEZE.
GREATEST CHANCE FOR CONTINUED CONVECTION REMAINS OVER SE GEORGIA AND
INLAND NE FLORIDA...SO HAVE VCTS AT ALL TERMINALS.

&&

.MARINE...NO HEADLINES. SEAS WILL REMAIN AT 3 FT OR LESS. WINDS WILL
BE 5 TO 10 KNOTS AND WILL SHIFT FROM SOUTHEAST TO NORTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  96  74  97 /  20  40  20  30
SSI  79  91  78  93 /  20  30  20  30
JAX  77  95  76  95 /  20  30  30  40
SGJ  78  93  77  92 /  10  20  20  40
GNV  74  96  74  95 /  20  40  30  40
OCF  74  96  75  94 /  20  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CARROLL/PRESNALL/WALKER
Hazardous weather outlook, Jul 27, 4:29 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 AM EDT TUE JUL 27 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
529 AM EDT TUE JUL 27 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HEAT INDICES 105 TO 110 DEGREES THIS AFTERNOON...

HIGHS IN THE MID TO UPPER 90S THIS AFTERNOON WILL PUSH HEAT INDICES
INTO THE 105 TO 110 DEGREE RANGE. USE EXTRA CAUTION WHILE OUTSIDE
TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON
AND EVENING WITH MOST OF THE ACTIVITY ACROSS THE INLAND AREAS.
THE MAIN CONCERNS WITH ISOLATED STRONGER STORMS WILL BE FREQUENT
LIGHTNING AND STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ABOVE NORMAL HIGH TEMPERATURES IN THE MID TO UPPER 90S THROUGH THE
UPCOMING WEEKEND WILL CONTINUE TO PUSH HEAT INDICES TO AROUND 105
EACH AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 27, 3:17 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT TUE JUL 27 2010

GAZ133-272045-
JEFF DAVIS-
417 PM EDT TUE JUL 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL JEFF
DAVIS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445
PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTH OF SNIPESVILLE...OR 9
MILES WEST OF HAZLEHURST...MOVING EAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SNIPESVILLE...HAZLEHURST
AND DENTON THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3178 8252 3168 8275 3181 8281 3192 8265
      3193 8262
TIME...MOT...LOC 2017Z 290DEG 4KT 3187 8275

ZIBURA
Special weather statement, Jul 27, 3:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT TUE JUL 27 2010

FLZ024-025-272100-
DUVAL-NASSAU-
437 PM EDT TUE JUL 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN NASSAU
AND NORTHERN DUVAL COUNTIES FOR EXCESSIVE LIGHTNING VALID UNTIL 500
PM EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF OCEANWAY...OR 6
MILES EAST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING EAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY
THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3039 8168 3057 8172 3062 8149 3060 8149
      3060 8148 3054 8147 3053 8148 3051 8146
      3041 8145
TIME...MOT...LOC 2037Z 259DEG 2KT 3050 8160

TRABERT
Special weather statement, Jul 27, 3:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT TUE JUL 27 2010

GAZ133-272115-
JEFF DAVIS-
448 PM EDT TUE JUL 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515
PM EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF HAZLEHURST...
NEARLY STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3188 8254 3180 8272 3184 8276 3195 8256
TIME...MOT...LOC 2048Z 308DEG 3KT 3189 8264

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pierce

When
July 27, 4:30 PM EST
Where
Pierce County, 2.13 mi NE of Aspinwall
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.451, -82.153

Lightning struck the steeple of the Pleasant Hill Baptist Church in Patterson, Ga. The time of the event was based on radar. The strike split the fiberglass steeple in half, and major damage was done to the church's electrical systems including the sound system, video equipment, projectors and air conditioning. Damage was estimated in the $10's of thousands.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263212.